Alert archive / Iowa / Freeze Warnings in 2020

Freeze Warning 5, NWS La Crosse, WI

October 15, 20207 counties in Minnesota; 7 counties in Wisconsin; 8 counties in Iowa

NWS La Crosse, WI issued this freeze warning at Oct 15, 2020, 1:30 PM CDT for 7 counties in Minnesota; 7 counties in Wisconsin; 8 counties in Iowa. It took effect at Oct 16, 2020, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 15, 2020, 1:30 PM CDT (18:30 UTC)
In effect from
Oct 16, 2020, 1:00 AM CDT
Expired
Oct 16, 2020, 7:56 AM CDT
In force
7 hr
Issued by
NWS La Crosse, WI
All 22 counties

Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-10-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-10-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

539 
WWUS73 KARX 151830
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
130 PM CDT Thu Oct 15 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-160230-
/O.NEW.KARX.FZ.W.0005.201016T0600Z-201016T1300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
130 PM CDT Thu Oct 15 2020

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT FRIDAY...

* WHAT...Sub-freezing temperatures in the upper 20s to lower 30s.

* WHERE...Portions of southwest and west central Wisconsin, 
  north central and northeast Iowa and southeast Minnesota.

* WHEN...From 1 AM to 8 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
3 follow-up statements
149 
WWUS73 KARX 160046
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
746 PM CDT Thu Oct 15 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-161100-
/O.CON.KARX.FZ.W.0005.201016T0600Z-201016T1300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
746 PM CDT Thu Oct 15 2020

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM CDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of southwest and west central Wisconsin, 
  north central and northeast Iowa and southeast Minnesota.

* WHEN...From 1 AM to 8 AM CDT Friday.

* IMPACTS...Frost and freeze conditions will kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

CA
876 
WWUS73 KARX 160558
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1258 AM CDT Fri Oct 16 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-161300-
/O.CON.KARX.FZ.W.0005.201016T0600Z-201016T1300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
1258 AM CDT Fri Oct 16 2020

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...

* WHAT...Sub-freezing temperatures are expected.

* WHERE...Portions of southwest and west central Wisconsin, 
  north central and northeast Iowa, and southeast Minnesota.

* WHEN...Until 8 AM CDT this morning.

* IMPACTS...Freeze conditions will kill crops and other sensitive
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. 

&&

$$

Boyne
478 
WWUS73 KARX 161256
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
756 AM CDT Fri Oct 16 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-161400-
/O.CAN.KARX.FZ.W.0005.000000T0000Z-201016T1300Z/
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon, 
Charles City, New Hampton, Oelwein, Elkader, Wabasha, 
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, 
Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, 
Richland Center, and Platteville
756 AM CDT Fri Oct 16 2020

...FREEZE WARNING IS CANCELLED...

Temperatures are expected to climb above 32 degrees by 8 am.

This will be the last freeze headline issued this year from from 
the National Weather Serice Office La Crosse.


$$

DAS

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this freeze warning went out at Oct 15, 12:27 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Oct 15, 12:27 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1227 PM CDT Thu Oct 15 2020

.SHORT TERM...(Today and tonight)
Issued at 259 AM CDT Thu Oct 15 2020

A cold front passed through last night accompanied with some gusty
winds. These gusty conditions have gradually eased this morning, but
will likely persist through the afternoon. Winds will not be as
strong as yesterday. Steep low-level lapse rates will allow some
momentum aloft near 850 mb to mix down to the surface leading to
possible gusts up to 30 mph. Winds will subside later this evening.

Skies clearing from the west will lead to mostly sunny skies by the
afternoon as high pressure builds into the region. With the colder
air advecting into the region from the northwest, high temperatures
will only reach into the 40s to low 50s. Temperatures dip into the
upper 20s to low 30s overnight. Increasing cloud cover associated
with the next incoming short wave and sustained overnight surface
winds would help keep much of the area above freezing. As a result,
a freeze warning was not issued, but this will be reevaluated later
today. With the approaching wave, rain and snow chances return
beginning early Friday morning.

.LONG TERM...(Friday through Wednesday)
Issued at 259 AM CDT Thu Oct 15 2020

On Friday, a shortwave trough will move through the region. With
the soundings showing the low levels saturating, added a small
chance of rain for this time period. With some of the soundings
showing some elevated instability, may even see some graupel or
small hail with the stronger convection.

From late Friday night into Saturday, strong warm air advection
develops ahead of a surface low that will moving from Sioux Falls
SD at 12Z Saturday to the western tip of Lake Superior. The models
continue to show that there will be ice aloft and the soundings
will be cold enough for snow to occur. It still looks like snow
will be possible along and north of Interstate 90 in Wisconsin. A
trace to a few tenths of an inch may occur near 90. Meanwhile, up
to an inch of snow looks likely north of Wisconsin 29. This is in
good agreement with many of the members in the ECMWF family.
However, it looks like what snow falls will not last long. High
temperatures will be in the 40s north of Wisconsin 29 and range
from the lower 50s to mid-60s elsewhere.

On Saturday night, a cold front will move east across the area.
Rain totals will likely range from a trace to 0.05". There might
be even a little snow depending on how fast it cools down. Low
temperatures will range from the mid-20s to mid-30s.

It continues to look like Sunday and Sunday night may be dry. If
this trend continues, the rain chances for this time period may
have to remove.

From Monday afternoon through Wednesday, the models continue to
differ on the timing of a couple of waves moving through the
region.  Due to this, just stayed with the NBM.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1227 PM CDT Thu Oct 15 2020

Northwest winds will gust at times to 20-30 kts before quickly
subsiding this evening. Mid/high clouds will increase tonight with
some potential for a few RA/SN showers by late tonight, and
additional shower potential into Friday. Right now confidence is
somewhat low on placement and coverage of any precip, so carried a
VCSH at KRST. Mainly VFR conditions are expected, but a brief
period of MVFR conditions could not be ruled out with any showers.
Winds will become westerly on Friday with a surface trough
passage.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Peters
LONG TERM...Boyne
AVIATION...JM
Hazardous weather outlook, Oct 15, 3:07 AM CDT, 10 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
307 AM CDT Thu Oct 15 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-161100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
307 AM CDT Thu Oct 15 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Subfreezing temperatures may occur tonight. This highly dependent
upon how fast the clouds move into the area tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

From Friday night into Saturday morning, up to 1 inch of snow
looks possible north of Wisconsin 29.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

Nearby

Freeze Warnings in Iowa, 2020Freeze Warnings in Minnesota, 2020Freeze Warnings in Wisconsin, 2020Every freeze warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.